Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Just Started Vyvanse
avatar
bonebabe posted:
My grandson is 8. He just started Vyvanse 3 days ago. He immediately lost his appetite (he was overweight anyway) and gets headaches because he's not eating. My question is: does this not eating last long? Do we work through it by giving him small snacks to take to school? His teacher is willing to work with him on this. Today he skipped breakfast and lunch, then felt bad the rest of the day. It was the first full day of school (he goes to year round school), so he had a lot to deal with. He's complaining about taking the med and I want to assure him his body will adjust.
Reply
 
avatar
Boyzmomee responded:
It's only been three days.

Give him breakfast before you give him his meds. (These types of medications leave the body within the same day. So there is nothing from the night before.)

He may eat a reduced lunch like my son does. After he comes home from school (and the meds wear off) he makes up for the lost calories.

I'd watch him carefully but give him time to adjust.
 
avatar
Patricia Quinn, MD responded:
Welcome and thanks for checking in regarding your grandson. I agree that it is too early to become alarmed about these side effects. I would, however, address them as best you can. I agree that he should eat his breakfast first before taking the medication and then have a small snack of high calorie, preferred food for lunch. He may like salty, sweet, crunchy or smooth. Just make sure it is nutricious and has good calories. I also recommend that children with this problem eat two meals in the evening. One when they come home for school and the other later in the evening. Offer a bedtime snack if he wants one. It is simply a game of calories...just make sure he continues to take in the same number as before stating the medication and he should not lose weight.

Appeptite suppression does decrease over time in the majority of pateints. Only about 10-12% report this longer term. For most in lasts only about 3-4 months and decreaes gradually over that period of time. If problems continue be sure to have his family discuss this with the prescribing physician. I would wait a few weeks to see how things are going now.
 
avatar
bonebabe replied to Patricia Quinn, MD's response:
Thanks for your input. We actually would like to see him a little thinner and want to maintain his current weight as he gets taller. Now he's a tad bit self conscious about his "boy boobs" as he says.

His major complaint is the headache that follows his daily pill. We've started giving him a small breakfast (muffin or grits) to start the day, then he prefers to eat breakfast with his classmates. After that he goes to the office for his medication. Sometime late morning, his headache begins. I'm thinking it's because he's not eating lunch as he's been accustomed to. He was always a big eater, hence the increased BMI, and I told him his body was going through a change and once he got used to the different needs and routine, the headache would go away.

He does get a snack when he gets home - usually soup or a half sandwich, then an early supper and a fruit or popsicle snack at bedtime.

Would you think the headache is a result of the food consumption decrease? I don't want his schoolwork to be affected by a headache as a by product of a medication that's to increase his attentiveness.
 
avatar
Patricia Quinn, MD replied to bonebabe's response:
Dear Bonebabe

I concur with your suspicion that your grandson's headaches are the result of not eating. Over the years, I have found that many patients report headaches that are relieved by eating. (Thus they are mosr probably the result of NOT eating!) I would suggest that you make sure that he gets something that he likes for lunch so that he will eat it. He may also nto be drinking as much as he should and may be a little dehydrated. Perhaps an energy bar and a sports drink would work if he is not particularly hungry. Sounds like you are doing well with makign sure he eats healthy foods the rest of the day.
 
avatar
teecelino replied to Patricia Quinn, MD's response:
Hi Dr. Quinn I am in need of a doctor in the New Orleans area who can help me with ADHD I need to be treated for my ADHD so bad and I can't find a doctor who can get me to right medicine and guide me in my treatment. If you could help me with a name or phone number that would be great. Thanks Theresa Celino
 
avatar
14fan replied to teecelino's response:
I was prescribed Vyvanse 50mg last week by my doctor. She told me to take one a day. I have a very high tolerance to any kind of medication. When i had back surgery last year they gave me a morphine pump and it had very little effect on the pain. Anyway, it feels like the Vyvanse is doing nothing. I feel somewhat different for a couple hours during the day but after that i go back to feeling the same way i did before i was prescribed the vyvanse. I called my doctor and asked what else i could do and the nurse returned my call and said my doctor said it was too early to tell if the vyvanse was working. My question is, is this correct? do you have to take it for a few weeks like an anti-depressant to start seeing full results? Someone please help i'm so frustrated.
 
avatar
alicia_s17 replied to 14fan's response:
when i first started taking Concerta i didn't notice much of a difference right away. But after a couple of weeks i could see the difference i could sit through a movie without being all over the place and super fidgety and i could sit and do homework for more than 10mins. It wasnt too big of a difference but i did notice that the medication did help a little so i talked to my doctor and we increased my dosage and it has helped me a lot. I think itll take a little while for you to see a difference and if you do see the difference but its not a very big difference and the medication isn't very effective you can talk to your doctor about maybe increasing the dosage and that'll make the medication more effective and last longer throughout the day. But you just have to take things slow and keep talking to your doctor to figure out the right amount that works for you.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

love @business@home@marriage@inter caste@vashikaran@problem solution baba ji +91-9815934087
@india best astrologer +91-9815934087 1. Business related problems.2. Husband and wife relationship.3. Be free from enemy / 2nd wife 4. ... More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.